Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 38, NWS Des Moines, IA

April 17, 2004Kossuth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 17, 2004, 10:31 PM CDT for Kossuth County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2004, 10:31 PM CDT (03:31 UTC)
Expired
Apr 17, 2004, 11:15 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Kossuth County, IA

The radar

The Des Moines radar (KDMX), 154 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 7:45 PM CDTSevere Thunderstorm WatchSPC5 hr
Apr 17, 10:05 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2026 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

096 
WUUS53 KDMX 180331
SVRDMX
IAC109-180415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
ISSUED BY NWS QUAD CITIES IA IL
1031 PM CDT SAT APR 17 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA

* UNTIL 1115 PM CDT

* AT 1030 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF
  ALGONA...OR ABOUT 7 MILES EAST OF WEST BEND...AND MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALGONA BY 1050 PM CDT
  9 MILES SOUTHEAST OF BURT BY 1105 PM CDT
  WESLEY AND 8 MILES SOUTH OF TITONKA BY 1115 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4299 9449 4287 9432 4307 9400 4335 9407

$$

REA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:20 PM CDT, 8 hours 11 minutes earlier.

Area forecast discussion, Apr 17, 2:20 PM CDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
220 PM CDT SAT APR 17 2004

.DISCUSSION...
CONTINUE TO FOCUS ON CONVECTIVE POTENTIAL LATE THIS AFTERNOON AND
EVENING WITH ANOTHER POSSIBILITY SUNDAY/SUNDAY NIGHT. SUPERCELL
POTENTIAL TODAY BECOMING MORE AND MORE PROBABLE AS AN EXTREME AMOUNT
OF SHEAR EXISTS IN VICINITY OF SURFACE BOUNDARY ACROSS SOUTHERN
IOWA. BOUNDARY AS BEEN SLOW TO MOVE NORTH TODAY AS OUTFLOW
BOUNDARIES FROM PRIOR NIGHTS CONVECTION HAS SLOWED PROGRESS.
DEWPOINTS IN THE MID 60S ACROSS THE SOUTHERN HALF OF THE STATE HAS
AIDED IN INSTABILITY THROUGH MID LEVEL CAP SHOULD HOLD STRONG
THROUGH AROUND 23Z. THEN DO EXPECT RAPID DEVELOPMENT. PER
COORDINATION WITH SPC...EXPECT INITIAL DEVELOPMENT TO BE SURFACE
BASED. DESPITE RATHER HIGH LCL VALUES TODAY...EXTREME AMOUNT OF
SHEAR IN THE 0-3KM LAYER SHOULD BE ENOUGH FOR A FEW TORNADOES EARLY.
GREATEST THREAT WILL BE LARGE HAIL AND WIND.

WINDS LOOK TO BE A PROBLEM ON SUNDAY AS SURFACE PRESSURE GRADIENT
TIGHTENS AS LOW PRESSURE DEEPENS TO THE NORTHWEST. IF SUNSHINE
SUSTAINS ON SUNDAY...MAYBE ABLE TO TAP INTO 50 KT WINDS ALOFT AND
BRING STRONG GUSTS TO THE SURFACE. COLD FRONT APPROACHES LATE
AFTERNOON WITH ANOTHER ROUND OF THUNDERSTORMS EXPECTED WITH SOME
SEVERE STORMS POSSIBLE ONCE AGAIN. COOLER ON MONDAY. TUES-SAT LOOKS
TO BE AN UNSETTLED PERIOD. LOOK TO BE NORTH OF MAJORITY OF SYSTEMS
DURING PERIOD WITH STRATIFORM RAIN EVENTS MOST LIKELY. REMNANT
ENERGY FROM SUPER TYPHOON SUDAL DUE TO ARRIVE LATE TUESDAY ALONG
WITH THE POTENTIAL FOR HEAVY RAIN.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, Apr 17, 3:25 PM CDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT SAT APR 17 2004

IAZ004>007-015>017-023>028-033>039-181100-
BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
325 PM CDT SAT APR 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FROM HIGHWAY 20 NORTH THIS
EVENING ALONG AND NORTH OF A WARM FRONT. THE GREATEST THREAT WILL BE
WEST OF INTERSTATE 35.  IF THE STORMS DEVELOP...THEY WILL FORM IN AN
AREA OF FAVORABLE WIND SHEAR FOR SUPERCELL THUNDERSTORMS. THE PRIMARY
THREAT APPEARS TO BE LARGE HAIL WITH THE POSSIBILITY OF HAIL
EXCEEDING TWO INCHES IN DIAMETER.  A SECONDARY THREAT WILL BE FOR
DAMAGING WINDS. THERE IS SOME RISK FOR TORNADO DEVELOPMENT
DURING THE INITIAL STAGE OF DEVELOPMENT UNTIL AROUND MIDNIGHT.  THE
BEST TIME FOR SEVERE WEATHER IS FROM AFTER 700 PM UNTIL 200
AM.  THE LIMITING FACTOR WILL BE THE PRESENCE OF A CAP AND
THUNDERSTORM DEVELOPMENT IS DEPENDANT UPON THE CAP BREAKING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER CHANCE OF SEVERE WEATHER EXISTS LATE SUNDAY AND SUNDAY NIGHT
AS A COLD FRONT MOVES ACROSS THE STATE.  THE CONVECTIVE MODE SHOULD
BE A LINE OF STORMS MOVING FROM WEST TO EAST.  IF THIS
OCCURS...THE PRIMARY SEVERE WEATHER THREAT WOULD BE DAMAGING
WINDS WITH HAIL BEING A SECONDARY THREAT.  IN ADDITION...STRONG
SOUTH TO SOUTHWEST WINDS WILL BE PRESENT THROUGH THE DAY SUNDAY.
WIND SPEEDS WILL BE IN THE 25 TO 45 MPH RANGE...WITH A FEW GUSTS
OVER 50 MPH.

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS WEEK BUT IT IS FAR TO
EARLY TO DETERMINE THEIR SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING BETWEEN 7 PM AND
2 AM AND SUNDAY EVENING AND NIGHT. COUNTY EMERGENCY MANAGEMENT SHOULD
PAY PARTICULAR ATTENTION TO UPDATED FORECASTS.

IAZ044>050-057>062-181100-
AUDUBON-BOONE-CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE-JASPER-MARSHALL-
POLK-POWESHIEK-STORY-TAMA-
325 PM CDT SAT APR 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WEST CENTRAL INTO
CENTRAL AND EAST CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ALONG THE INTERSTATE 80 AND
HIGHWAY 30 CORRIDORS AFTER MID EVENING UNTIL AROUND MIDNIGHT ALONG
A WARM FRONT AS IT LIFTS NORTH.  IF THE STORMS DEVELOP...THEY WILL
SPREAD SOUTH FROM AN AREA OF THUNDERSTORMS EXPECTED TO DEVELOP NORTH
OF THE AREA.  A FAVORABLE WIND SHEAR FOR SUPERCELL THUNDERSTORMS IS
IN PLACE...HOWEVER STRONG CAPPING IS IN PLACE OVER SOUTHERN IOWA.
THE PRIMARY THREAT APPEARS TO BE LARGE HAIL WITH A SECONDARY THREAT
WILL BE FOR DAMAGING WINDS. THE BEST TIME FOR SEVERE WEATHER IS FROM
AFTER 900 PM UNTIL MIDNIGHT.  THE LIMITING FACTOR WILL BE THE
PRESENCE OF A CAP AND THUNDERSTORM DEVELOPMENT IS DEPENDANT UPON THE
CAP BREAKING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER CHANCE OF SEVERE WEATHER EXISTS LATE SUNDAY AND SUNDAY NIGHT
AS A COLD FRONT MOVES ACROSS THE STATE.  THE CONVECTIVE MODE SHOULD
BE A LINE OF STORMS MOVING FROM WEST TO EAST.  IF THIS
OCCURS...THE PRIMARY SEVERE WEATHER THREAT WOULD BE DAMAGING
WINDS WITH HAIL BEING A SECONDARY THREAT.  IN ADDITION...STRONG
SOUTH TO SOUTHWEST WINDS WILL BE PRESENT THROUGH THE DAY SUNDAY.
WIND SPEEDS WILL BE IN THE 25 TO 45 MPH RANGE...WITH A FEW GUSTS
OVER 50 MPH.

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS WEEK BUT IT IS FAR TO
EARLY TO DETERMINE THEIR SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING BETWEEN 9 PM AND
MIDNIGHT TONIGHT. COUNTY EMERGENCY MANAGEMENT SHOULD PAY PARTICULAR
ATTENTION TO UPDATED FORECASTS.

IAZ070>075-081>086-092>097-181100-
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-
MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
325 PM CDT SAT APR 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A CHANCE OF SEVERE WEATHER EXISTS LATE SUNDAY AND SUNDAY NIGHT
AS A COLD FRONT MOVES ACROSS IOWA.  THE CONVECTIVE MODE
SHOULD BE A LINE OF STORMS MOVING FROM WEST TO EAST.  IF
THIS OCCURS...THE PRIMARY SEVERE WEATHER THREAT WOULD BE
DAMAGING WINDS WITH HAIL BEING A SECONDARY THREAT.  IN ADDITION...
STRONG SOUTH TO SOUTHWEST WINDS WILL BE PRESENT THROUGH THE DAY
SUNDAY. WIND SPEEDS WILL BE IN THE 25 TO 45 MPH RANGE...WITH A FEW
GUSTS OVER 50 MPH.

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS WEEK BUT IT IS FAR TO
EARLY TO DETERMINE THEIR SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY NIGHT. COUNTY
EMERGENCY MANAGEMENT SHOULD PAY PARTICULAR ATTENTION TO UPDATED
FORECASTS.

In the hours before

Local storm report, Apr 17, 9:13 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
913 PM CDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0909 PM     HAIL             JOICE                   43.36N 93.46W
04/17/2004  1.00 INCH        WORTH              IA   TRAINED SPOTTER

&&

SMALL
Local storm report, Apr 17, 9:24 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
924 PM CDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             W KENSETT               43.35N 93.21W
04/17/2004  1.00 INCH        WORTH              IA   TRAINED SPOTTER

&&

ST
Local storm report, Apr 17, 10:04 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1004 PM CDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TORNADO          3 E MASON CITY          43.15N 93.14W
04/17/2004                   CERRO GORDO        IA   BROADCAST MEDIA

            PUBLIC REPORT VIA KIMT TELEVISION.

&&

SMALL
Local storm report, Apr 17, 10:13 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1013 PM CDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1001 PM     HAIL             3 N PLOVER              42.92N 94.62W
04/17/2004  1.00 INCH        PALO ALTO          IA   TRAINED SPOTTER

            HAIL COVERING COUNTY ROAD.

&&

SMALL
Local storm report, Apr 17, 10:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1016 PM CDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1001 PM     HAIL             WHITTEMORE              43.06N 94.42W
04/17/2004  0.88 INCH        KOSSUTH            IA   LAW ENFORCEMENT

            FROM KOSSUTH COUNTY SHERIFF

&&

SMALL
Local storm report, Apr 17, 10:26 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1026 PM CDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0956 PM     HAIL             PLOVER                  42.88N 94.62W
04/17/2004  0.75 INCH        POCAHONTAS         IA   TRAINED SPOTTER

&&

ST

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:46 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago44 min
Apr 17, 8:32 PM CDTSevere Thunderstorm WarningDMXWinnebago28 min
Apr 17, 8:52 PM CDTSevere Thunderstorm WarningDMXWorth38 min
Apr 17, 9:11 PM CDTSevere Thunderstorm WarningDMXCerro Gordo34 min
Apr 17, 9:29 PM CDTSevere Thunderstorm WarningDMXWorth31 min
Apr 17, 9:31 PM CDTSevere Thunderstorm WarningDMXPocahontas14 min
Apr 17, 9:37 PM CDTTornado WarningDMXCerro Gordo, Worth38 min
Apr 17, 9:43 PM CDTSevere Thunderstorm WarningDMXKossuth, Palo Alto32 min
Apr 17, 9:46 PM CDTSevere Thunderstorm WarningDMXPocahontas29 min
Apr 17, 10:13 PM CDTSevere Thunderstorm WarningDMXWorth47 min
Apr 17, 10:25 PM CDTSevere Thunderstorm WarningDMXWinnebago65 min
Apr 17, 10:33 PM CDTTornado WarningDMXWorth27 min
Apr 17, 11:01 PM CDTTornado WarningDMXWorth29 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.